steroid induced muscle weakness

Hi all I have brittle asthma and been steroid dependant for 10 yrs.

I've been really struggling with steroid induced muscle weakness since a bad admission in Jan, have been diagnosed with this b4 but usually only mild compared to how been this time. Still really struglling to walk as legs, esp quads very weak. Been having wkly home physio and walking with crutches for support to actually manage to walk but anywhere further than a short stroll I'm needing chair as nt only am I weak to walk but chest starts to complain, physio said its cos body demanding so much oxy to walk wit bein so weak.

Just wondered if other ppl out there had similar probs and how long does it take for things to improve?

Like I said I'm having community physio visits at the mo and she has been fantastic support and for my breathing too but apparently only allowed 6 sessions and will have had 9 when she next comes so said it will be our last even thou she said I'm far from ready for her to stop coming. How can they take away a service that providing much needed support if still need it?

Finding it all very frustrating and slow recovery nt helped by nt being able to get pred below 27.5.

4 Replies

oldestnewest
  • Hello Sarah!

    Snap!

    Been steroid dependent for probably more than 10 years. (On 20mg maintenance dose) Had lower bone density for 15 plus years.

    In 2009 I had a series of close admissions , on hefty doses of pred, then a month later my achilles tendon & calf muscle ripped... did similar last year - partial rupture.

    All my muscles in legs etc ache and generally knackered, have problems with shoulder & some other muscles , joints etc ( thin shoulder tendon) and use crutches most of the time and wheelchair too..

    Oh and, other knee is a bit knackered now too...

    You are lucky in having a community physio, I had bits of physio when things went twang (after being plastered for 3 months) but no continuity (Hope to get that now from dist nurses referral) I hope they can continue to provide physio......... it is supposed to help you and there is no point in stopping half way...

    It is a vicious circle because of our lungs not helping with doing any exercise and hence muscles not getting exercised.

    I have sort of resigned myself to the fact that I am a bit stuck with this now, can't come off steroids, wouldn't be here without them ( they are life savers but the collateral damage is annoying!)

    I have been bounced around from department and no one has taken overall responsibility for helping sort it if it can be sorted. Chest cons OK, Rheumatology useless, Orthopaedics... not sure yet. They all seem to refer me back to chest....

    It is frustrating.... Back in 2009, I was in and out of hosp from Feb to April, then plastered from May to July... always had pains in leg since. and now both legs get a horrid ripping pain which makes me nervous about walking at all. I have an adapted auto which helps, but doesn't help the left knee (left foot accellerator & brake to stop right leg ripping again)

    I have asked about steroid sparing drugs but they have other side effects and it hasn't been proven in asthma ...

    I don't know if I have been of any help, more like a problem shared!

    Take care

    Kate

    xxxx

  • sorry to slightly hijack this post

    bless you both for suffering so with your mobility and long term steriod use. did you ever have muscle spasms anywhere else when you were trying to reduce the dose? i've been on 20mg (i know its not much) for about 2 months due to my asthma flaring up from renovation work (build dust, carpet fibres etc). the GP had me reduce 5mg at a time to nothing but my asthma symptoms came back, so we are trying a bit slower now. i'm now down to 5mg for the next few days, but have been plagued by muscle spasms in my rib cage and shoulders, which seem to then set off a dip in PEF. the dip in PEF is sorted by taking reliever but this doesnt ease the muscle pain. could this be because of the reduction in steriods? i havent done any lifting or major exercise so i cant have strained the muscles, and i havent had a massive coughing fit either, so am a bit confused.

    i really hope that your legs start to feel better and that the physio can help or give you some chair based execises to strengthen your muscles. it seems unfair and rather NHS typical that once a treatment or therapy is started and appears to be helping it is taken away!

    thank you for letting me hijack your post.

    take care xx ><>

  • Hello Sarah,

    ""Steroids weaken your muscles over time, so please consider increasing in a gradual way your exercise tolerance.""

    This advice was given me three years ago by a well respected asthma professor when I was steroid dependent and training for another marathon, after a leg injury.

    I managed to overcome the leg injury, but the muscle weakness has been far more problematic. What was so weird re the prednisolone dependence was that my most used muscles - quads/calves, - the ones that need most oxygen when exercising, never hurt. Unfortunately every other major muscle group did, especially upper body muscles such as the biceps/triceps/trapezium group.

    A combination of consistent long term gentle stretches and warmth ( v. warm showers) plus cold ( icepacks) and paracetamol finally allowed me to raise my right arm high enough to write on a smartboard without TOO much pain. Has only taken three years!

    Physio was useful for me as well, but when it finished what helped most was the consistent gentle stretching, icecold/warm techniques and anti inflammatory drug plus pain relief. ( Can't take NSAID's but paracetamol worked well for me.)

    Good luck with the steroid reduction and steroid induced muscle weakness Sarah.

    Mia XXX

  • I am glad you posted this as I might be in this situation at the moment... waiting for blood tests to come back to see if anything else is going pear shaped - but GP suspects its the pred. Have been finding muscles and joints been really painfull for a while now and put it down to other things.. which have now been treated yet the problem continues...

You may also like...